Medline ® Abstract for Reference 56
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Clinical cardiotoxicity of 5-fluorouracil.
Keefe DL, Roistacher N, Pierri MK
J Clin Pharmacol. 1993;33(11):1060.
5-Fluorouracil is widely known to be toxic to the hematopoietic and gastrointestinal systems. It also has cardiac toxicity, but this is perceived to be rare. During a 16-month period from January 1990 through April 1991, approximately 910 patients were treated with 5-fluorouracil. Five of these developed life-threatening toxicity consistent with coronary artery spasm for an incidence of .55%. The acute events occurred on the third or fourth day of the 5-day infusion and after the fourth intravenous bolus in the patient on bolus therapy. Each of the patients had ST elevation and ventricular arrhythmias, four had acute myocardial infarction, and two had cardiac arrests. In these cases and those previously reported, cardiac toxicity is consistent with drug- or metabolite-mediated increases in coronary vasomotor tone and spasm, leading to the full spectrum of signs and symptoms of myocardial ischemia in susceptible individuals.
Division of Cardiology, Memorial Sloan-Kettering Cancer Center, New York, New York.